Are hallucinations normal for Alzheimer's dementia?

Follow
Share

My wife age 65 has early onset alzheimers dementia stage 6 on medications Aricept (10mg/day) and Namenda (10mg/twice/day) constantly hallucinates every time she sees her reflection in a mirror or any shiny surface. She seams to enjoy it and laughs or has conversations in her original language (Hebrew/French). She can do this for hours unless I divert her attention by watching a dvd (something she is familiar with) or going for long walks where there are no mirrors or shiny surfaces. Is this normal for Alzheimer patients? I am her primary caregiver husband.

This question has been closed for answers. Ask a New Question.
4

Answers

Show:
My friend, who is caring for his mother in late stage Alzheimers (stage 6 moving into 7), does exactly the same thing. Her doctor has told him that this is common in her condition, because what she believes in her mind is that she is around 16 years old, and what she sees in the mirror is an old woman...who either she doesnt recognize, or that she thinks is her mother/grandmother, etc. She will have long conversations with this person, (though she has lost her speech so it's mostly just laughing and making noises). For the most part he allows it to happen (bathroom, car mirrors, reflective refrigerator, etc). However when she gets angry/agitated he covers all mirrors. She goes an looks for these companions when he covers the mirrors, and doesn't find them. But he only allows her to speak to them if it keeps her in a positive place.

Angel
Helpful Answer (1)
Report

Dare I say .. cover the shiny surfaces? Especially if the episodes contribute to further confusion or decay. And blessings on you both .. You're on a rocky road.
Helpful Answer (0)
Report

Have you read Still Alice? It's about a Harvard professor with early onset Alzheimers. She started having trouble recognizing things, like a rug on the floor.

If she is happy, then don't worry about it. Mention it to the doctor, though.

I'm so sorry for your situation. God bless you.
Helpful Answer (0)
Report

i think its normal but usually exclusive to very late stage. ( in our case anyway ) . good luck to you. your fortunate that the hallucinations are pleasant for her. my mom had to be given haldol shots the last couple months of her life . the shots tranq'd her enough to stop the visuals.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions